A Philadelphia doctor is voicing concerns about a serious health risk posed by a class of blood pressure medications known as ACE inhibitors.
These drugs, angiotensin converting enzyme (ACE) inhibitors, function by inhibiting constriction (and promoting dilation) of blood vessels, thereby lowering blood pressure. One serious side effect of these drugs is a condition known as “angioedema,” which is the swelling of the dermis, subcutaneous tissue, mucosal tissue, and submucosal tissue. Essentially, angioedema appears like a rapid onset rash or hives and can affect many areas of the body, including the head, neck, and extremities. But the condition can be very serious when it occurs in the mouth or on the toungue or larynx. If it results in cutting off air supply, it can be fatal. And unlike an allergic reaction, swelling from angioedema cannot be reversed by administration of antihistamines or other immune system drugs.
Dr. James R. Roberts, director of emergency medicine at Mercy Philadelphia Hospital and Mercy Fitzgerald Hospital, is seeing an increasing number of incidents of ACE inhibitor related angioedema and is calling for a black box warning on the product labeling. Angioedema is a recognized side effect, and at least one other doctor has petitioned the FDA (in 2002) for a black box mandate. The FDA rejected that request.
According to Dr. Roberts’ recently published letter in the American Journal of Cardiology, “The incidence and potential for [complications] is not appreciated by the public, or by many physicians.”
Dr. Roberts’ observations appear to be backed up by recent data showing roughly a doubling in hospitalizations for swelling due to ACE inhibitors from 2000 to 2009. And the data appear to show an even heightened risk for African-American patients.